My health problems started when I was about 16. I had been on the contraceptive pill Dianette for a couple of years for acne. My skin cleared, but I became severely depressed. I now know that Dianette has been linked to depression, so who knows, maybe that was the cause, or at least a factor.
Anyway, a couple of years after being on Dianette my GP switched me to a different pill called Yasmin. And it was then that my life as I know it now began. For those who aren’t familiar with how the pill works, you take it for 3 weeks and then have 1 week off, during which time you have a bleed, akin to a menstrual period, although biologically speaking it’s actually not a period at all. My first ‘period’ on Yasmin I was sick. Really, really sick. A couple of days before my period began, I got a sore throat, fever, the glands in my neck swelled up like golf balls and I had indescribable fatigue. This got worse over a few days until I was bed-bound. After 5 or 6 days, as I began the next 3 weeks of contraceptive pills, it slowly dissipated and I felt fine again. The next month, the same thing happened again, and the next month, and the next month. It took about 6 cycles before I acknowledged I had a problem, and I needed to speak to a doctor. My GP told me it was nothing to do with my menstrual cycle or the pill – that was impossible. So I continued. In fact, this continued for several years. Every couple of months I’d be at the doctor’s office begging for them to do something, trying to convince them that this was related to my cycle. Looking back, I believe that that doctor really failed me. Every single month on the exact same day, I would get the exact same symptoms, that would last the same length of time. I KNEW this was linked to my cycle, but the doctor said it wasn’t, so that was that. I lived a very difficult life for those few years, in my first full-time job I got multiple warnings for excessive sick-leave. One week out of every four, I was completely bed-bound.
One day I saw a locum GP who suggested we change my contraceptive pill. Overnight, my sickness stopped. I had a normal ‘period’ (those pill-induced periods that aren’t actually periods, but no-one ever tells you that) every month, I wasn’t sick, I had energy, I was well. I was at University at the time, and life was pretty good. I put my previous years of sickness down to some kind of bad reaction to Yasmin, and assumed that was that.
And then one day, a couple of years later, it started to come back. Not as clear-cut this time, not a straightforward one week out of every four. I would still get sick with my periods, but not always as severely, and I started getting sick at other times too.The symptoms were always the same: a sore throat as bad as my childhood bouts of tonsillitis, hugely swollen glands, fever, and fatigue. The word ‘fatigue’ doesn’t really feel like an appropriate description. I always feel frustrated for people who have a diagnosis of Chronic Fatigue Syndrome, because I can only imagine they hate the word fatigue as much as I do. Fatigue is where you’ve done a lot of exercise and feel a bit worn out. Fatigue is when you wake up not quite feeling refreshed. You say ‘fatigue’ and you don’t picture a person who no longer has the energy to speak, who needs to lie down for an hour after making a trip to the bathroom, who as a fully-grown adult requires their mum to be their carer. The fatigue was absolutely unbearable.
These symptoms went on for a few more years, ebbing and flowing in severity, but always there, hiding in the background waiting to pounce at any moment. And then one day at one of my many GP appointments, I was advised to go the NHS walk-in centre in my town which specialises in contraceptive services. I think that in my GP’s exasperation, sending me elsewhere was really just a way to get rid of me; a way of dealing with a complicated case who was just too much trouble to spend time thinking about. But at that walk-in centre, I met the first health professional in all those years who understood. I still remember it now so clearly. She was a nurse. Her name was Penny. When I cried she put her arm around me. She listened to my whole story and wrote down notes on the only piece of paper she had to hand; a sick bag. She got me referred to a specialist GP, who then referred me to the hospital. I wrote her a letter to say thank you afterwards, and she sent me a card back, which I still have now in my drawer of keepsakes.
I was referred to a consultant gynaecologist, who was a lovely man. Once again, I told my story. When I’d finished he looked at me and said “How on earth have you coped with this?” I said “I haven’t”. He was baffled by my symptoms. His plan of action was a stab in the dark, but at least he was trying to help me. He wanted to use progestins (the artificial form of progesterone) to suppress my own cycle, hoping that with no periods I would have no sickness. But in order to get me there without causing me lots of unpredictable bleeding, and therefore unpredictable sickness, he decided to use a severe hormonal treatment called Zoladex. Zoladex is one of many drugs called GNRH analogues, which effectively put your body into a chemically-induced menopause. It is used mainly for women with breast cancer, because it completely shuts down your own production of oestrogen, which feeds many breast cancers. I was put on this drug for 6 months. When I tell people this, I often get raised eyebrows. It sounds kind of severe. It was severe, and it wasn’t a decision I took lightly, but I was sick, and I was desperate.